Medical Specialty >> Neurology

Doctors Lounge - Neurology Answers

Back to Neurology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. 

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/04/2017.

Forum Name: Neurology Topics

Question: Seizure meds and antihisthamines


 doggiemom94 - Wed Dec 02, 2009 1:09 pm

After being diagnosed with epilepsy last year I was put on Trileptal. The doctor said any antihisthamine will interfere with the Trileptal so I can't use Benadryl, etc.

Well, I've got a cold now - runny nose, itchy eyes, tickly cough, etc. What can I take for some relief?

Thanks!
 Dr.M.jagesh kamath - Mon Apr 05, 2010 3:16 am

User avatar Hello,Antihistaminics are shown to increase the EEG abnormalities,and have been suspected to produce increased seizure activity in patients with epilepsy.
Newer antihistamines are saferbecausethere is minimal crossing of blood brain barrier.
Yet it would be safe not to use antihistaminics.
You can always go for steam inhalation and take antibiotic as indicated if there is secondary infection.
Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us